ADHD Medication Mistake At School

The school nurse gave my son the wrong dose of ADHD medication — twice! When I reached out to the principal, he said there was nothing he could do. How can I avoid this type of mistake in the future?
The Experts | posted by Susan Yellin
SusanYellinHeadshot_120x131

If the nurse gave your child the wrong dose, the question is, how did that happen? Presumably, your child’s medication is in a prescription bottle with his name and the dosage amount on it. Did the nurse give him someone else’s medication? Did she fail to read the instructions on his medication bottle? Did she fail to keep track of whether she gave your child his dose? Any of these failures would be a violation of the standard of care that a nurse must follow.

The principal is wrong in not investigating this matter fully and immediately. Send the principal a letter, outlining what happened and asking the questions noted above and explaining why his comment to you was not satisfactory. Send a copy to the district superintendent and the president of the Board of Education.

Also, speak to the physician who prescribed the medication. Most ADHD medications come in long-acting formulations to eliminate the need for midday dosing.

 
 
Copyright © 1998 - 2016 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 108 West 39th Street, Suite 805, New York, NY 10018